Alert archive / Tennessee / River Flood Warnings in 2018

River Flood Warning 13, NWS Morristown, TN

May 30, 2018Cocke County, Jefferson County, Tennessee

NWS Morristown, TN issued this river flood warning at May 30, 2018, 7:23 AM EDT for Cocke County, Jefferson County, Tennessee. It took effect at May 30, 2018, 8:00 PM EDT. It was in force for 12 hr.

The area

The outline as issued.

The facts

Issued
May 30, 2018, 7:23 AM EDT (11:23 UTC)
In effect from
May 30, 2018, 8:00 PM EDT
Expired
May 31, 2018, 7:31 AM EDT
In force
12 hr
Issued by
NWS Morristown, TN
Area
Storm-based polygon
Flood severity
Minor

Counties Cocke County, TN, Jefferson County, TN

The radar

The Knoxville radar (KMRX), 35 km from the middle of the area, began a volume at 11:26 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The river

Written for the forecast point French Broad River near Newport (NWPT1). The gauge peaked at 9.48 ft at May 30, 2018, 9:00 PM EDT.

actionminormoderate5101505/3005/3106/01
Action stage
8 ft
Minor stage
10 ft
Moderate stage
16 ft
Major stage
20 ft

This gauge today: stage, forecast and historic crests

Stage from the USGS instantaneous record for site 03455000, one reading an hour, from a day before the product to a day after it ended. Flood stages are today's.

The text

As transmitted.

499 
WGUS44 KMRX 301123
FLWMRX
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Flood Warning
National Weather Service Morristown, Tennessee
723 AM EDT Wed May 30 2018

...The National Weather Service in Morristown, TN has issued a Flood 
Warning for the following rivers ...

  French Broad River Near Newport TN affecting Cocke and Jefferson 
  Counties

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Most deaths in floods occur in automobiles. If you come to a closed 
or flooded road, Turn Around! Don't Drown! For more details, stay 
tuned to NOAA Weather Radio or commercial television or radio 
stations that carry weather information.

&&

TNC029-089-311122-
/O.NEW.KMRX.FL.W.0013.180531T0000Z-180601T0730Z/
/NWPT1.1.ER.180531T0000Z.180531T1200Z.180601T0130Z.NO/
723 AM EDT Wed May 30 2018

The National Weather Service in Morristown, TN has issued a
* Flood Warning for 
  The French Broad River Near Newport TN.
* From this evening until late Thursday night.
* At 06:45 AM Wednesday the stage was 7.3 feet and rising.
* Flood stage is 10.0 feet.
* Minor flooding is forecast.
* Forecast...Rise above flood stage by this evening and continue to 
  rise to near 11.0 feet by tomorrow morning. The river will fall 
  below flood stage by tomorrow late evening.
* At 10.0 feet...Agricultural land near the gage on Highway 321 is 
  flooded.

&&
 
LAT...LON 3599 8321 3602 8320 3594 8290 3589 8300

$$
2 follow-up statements
793 
WGUS84 KMRX 301351
FLSMRX
Flood Statement
National Weather Service Morristown, Tennessee
951 AM EDT Wed May 30 2018

...The Flood Warning is extended for the following rivers ...

  French Broad River Near Newport TN affecting Cocke and Jefferson 
  Counties 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Most deaths in floods occur in automobiles. If you come to a closed 
or flooded road, Turn Around! Don't Drown! For more details, stay 
tuned to NOAA Weather Radio or commercial television or radio 
stations that carry weather information.

&&

TNC029-089-311350-
/O.EXT.KMRX.FL.W.0013.180531T0300Z-180601T0730Z/
/NWPT1.1.ER.180531T0300Z.180531T1200Z.180601T0130Z.NO/
951 AM EDT Wed May 30 2018

...Flood Warning extended until late Thursday night...The Flood 
Warning continues for
  The French Broad River Near Newport TN.
* From tonight until late Thursday night.
* At 08:45 AM Wednesday the stage was 8.0 feet.
* Flood stage is 10.0 feet.
* Minor flooding is forecast.
* Forecast...Rise above flood stage by tonight and continue to rise 
  to near 11.0 feet by tomorrow morning. The river will fall below 
  flood stage by late tomorrow evening.
* At 10.0 feet...Agricultural land near the gage on Highway 321 is 
  flooded.

&&
 
LAT...LON 3599 8321 3602 8320 3594 8290 3589 8300

$$
555 
WGUS84 KMRX 311131
FLSMRX
Flood Statement
National Weather Service Morristown, Tennessee
731 AM EDT Thu May 31 2018

...The Flood Warning is cancelled for the following rivers ...

  French Broad River Near Newport TN affecting Cocke and Jefferson 
  Counties

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Most deaths in floods occur in automobiles. If you come to a closed 
or flooded road, Turn Around! Don't Drown! For more details, stay 
tuned to NOAA Weather Radio or commercial television or radio 
stations that carry weather information.

&&

TNC029-089-311201-
/O.CAN.KMRX.FL.W.0013.000000T0000Z-180601T0730Z/
/NWPT1.N.ER.000000T0000Z.000000T0000Z.000000T0000Z.NO/
731 AM EDT Thu May 31 2018

The Flood Warning is cancelled for
  The French Broad River Near Newport TN.
* At 06:45 AM Thursday the stage was 9.0 feet.
* Flood stage is 10.0 feet.
* Forecast...The river is forecast to remain below flood stage.
* At 10.0 feet...Agricultural land near the gage on Highway 321 is 
  flooded.

&&
 
LAT...LON 3599 8321 3602 8320 3594 8290 3589 8300

$$

What forecasters said that day

The local office's own words before this river flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Morristown, TN wrote its last area forecast discussion before this river flood warning went out at May 30, 3:47 AM EDT, 3 hours 36 minutes earlier.

Area forecast discussion, May 30, 3:47 AM EDT, 3 hours 36 minutes before
Area Forecast Discussion
National Weather Service Morristown TN
347 AM EDT Wed May 30 2018

.SHORT TERM...(Today and Tonight)...
The tropical depression was located over western Kentucky early this
morning. An associated deeper moisture band was located across East
Tennessee, western North Carolina, and eastern Georgia. This band
currently is producing scattered showers across the forecast area.
The focus of consistent rainfall will occur over southwest North
Carolina. As such, have extended the flash flood watch through early
evening. Other areas were canceled even though rain, heavy at times,
should not produce flash flooding. The showers and thunderstorms
that develop this afternoon will become more numerous generally
after 17Z when the atmosphere becomes much more unstable. Upper
winds will shift to more southwest which should allow the storms to
move quickly vs previous days where upper steering flow was minimal.
Rainfall should begin to diminish for most area after 02Z tonight.

.LONG TERM...(Thursday through Tuesday)...
The long term remains unsettled, with rain featured in much of
the forecast. By Thursday morning what's left of Alberto will be
well to the north of the state, moving northeast of the Great
Lakes region. Meanwhile, another disturbance will be moving off
the Rockies and will spark off a thunderstorm complex over
southern Missouri during the first half of the day. Further east
in our neck of the woods, model soundings suggest the atmosphere
will be rather unstable. Expect to see fairly strong convection
during the day Thursday, with the possibility of a few strong to
severe storms. The question is whether the aforementioned MCS will
make it to eastern Tennessee Thursday night in healthy state, or
will it be in the process of weakening. That isn't quite clear,
but suffice it to say chances for showers and thunderstorms will
remain in the forecast for the overnight hours Thursday night.
Another shortwave trough will move through on Friday. Expect
thermal fields to recover and for there to be sufficient
instability and resulting convection to warrant likely PoPs once
again Friday.

While the region will remain beneath cyclonic upper flow, ridging
will be attempting to build in from the west for Friday night
through Saturday night. Expect a lot of clouds to be present, but
rain chance will diminish significantly, especially in the central
and southern valley. Still, a slight chance of rain is necessary.
Another trough and associated front are inbound for Sunday as the
upper ridge retrogrades to the west, with widespread rain likely. A
drying period is expected for early next week, albeit it with partly
to mostly cloudy skies for much of the area thanks to broad cyclonic
flow continuing over the region.

&&

.PRELIMINARY POINT TEMPS/POPS...
Chattanooga Airport, TN             81  70  85  71 /  80  60  60  40
Knoxville McGhee Tyson Airport, TN  83  70  85  69 /  70  50  50  40
Oak Ridge, TN                       83  70  85  69 /  70  60  50  50
Tri Cities Airport, TN              81  66  83  65 /  70  60  50  40

&&

.MRX WATCHES/WARNINGS/ADVISORIES...
NC...Flash Flood Watch through this evening for Cherokee-Clay.

TN...None.
VA...None.
&&

AC/CD
Hazardous weather outlook, May 30, 3:55 AM EDT, 3 hours 28 minutes before
Hazardous Weather Outlook
National Weather Service Morristown TN
355 AM EDT Wed May 30 2018

NCZ060-061-TNZ012>018-035>047-067>074-081>087-098>102-VAZ001-002-
005-006-008-310800-
Cherokee-Clay-Scott TN-Campbell-Claiborne-Hancock-Hawkins-
Sullivan-Johnson-Morgan-Anderson-Union-Grainger-Hamblen-
Northwest Cocke-Cocke Smoky Mountains-Northwest Greene-
Southeast Greene-Washington TN-Unicoi-Northwest Carter-
Southeast Carter-Roane-Loudon-Knox-Jefferson-NW Blount-
Blount Smoky Mountains-North Sevier-Sevier Smoky Mountains-
Sequatchie-Bledsoe-Rhea-Meigs-McMinn-Northwest Monroe-
Southeast Monroe-Marion-Hamilton-Bradley-West Polk-East Polk-Lee-
Wise-Scott-Russell-Washington-
355 AM EDT Wed May 30 2018 /255 AM CDT Wed May 30 2018/

This Hazardous Weather Outlook is for portions of Southwest North
Carolina...East Tennessee and Southwest Virginia.

.DAY ONE...Today and Tonight

Heavy rain is expected to persist over southwest North Carolina
for the remainder of today. A flash flood watch is in effect.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday

On Thursday, an upper level disturbance will build southeast into
the Mid South. Instability will be sufficient for the development
of thunderstorms, some of which could become severe. While heavy
rains could occur, damaging winds and even some large hail will be
the primary threats with the strongest storms on Thursday and
Thursday night.

Showers and thunderstorms are in the forecast again for Friday.
While the likelihood of severe storms is less than Thursday,
addtional heavy rains could cause some localized flooding issues.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is requested for reports of flooding.

The office that day

Everything else NWS Morristown, TN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 29, 8:21 PM EDTAreal Flood AdvisoryMRXBledsoe, Hamilton, Marion, Sequatchie114 min
May 29, 10:24 PM EDTAreal Flood AdvisoryMRXBledsoe, Hamilton, Sequatchie2 hr
May 30, 9:57 AM EDTAreal Flood AdvisoryMRXGreene, Unicoi, Washington6 hr

Nearby

River Flood Warnings in Tennessee, 2018Every river flood warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; radar from the NEXRAD Level II archive; the gauge from the NWS water service and the USGS.